A 26-year-old man presented at the emergency department with confusion and decreased consciousness after several days of vomiting. In the preceding 6 months, he had used a 2-litre tank of nitrous oxide (N2O) weekly. His metabolic encephalopathy was caused by hyperammonaemia which probably resulted from interference of N2O-induced vitamin B12 deficiency with ammonia degradation. A catabolic state might have contributed to the hyperammonaemia in this case. After treatment with vitamin B12 and lactulose, both his consciousness and hyperammonaemia improved. He reported no residual complaints after 3 months of follow-up. Since N2O is increasingly used as a recreational drug, we recommend considering hyperammonaemia as a cause of metabolic encephalopathy in cases of N2O use and altered mental status.
- drugs misuse (including addiction)
- vitamins and supplements
- peripheral nerve disease
- emergency medicine
Statistics from Altmetric.com
Contributors MGDV, GVA, SD and HH made substantial contributions to the analysis and interpretation of the clinical data for the article. MGDV drafted the article. MGDV, GVA, SD and HH revised the draft critically for important intellectual content. MGDV, GVA, SD and HH approved of the version to be published and agreed to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.